Tramadol is a prescription pain medication that can be extremely habit-forming. For those who have developed an addiction to the drug, withdrawal can include symptoms such as gastrointestinal distress and emotional problems such as depression. These withdrawal symptoms can be so severe that professional intervention is needed in order to help the individual stop using the medication. Medical professionals will often be cautious and prescribe a progressively smaller dose of the medication to help prevent withdrawal.
Most commonly, individuals suffering from tramadol withdrawal go through a period of severe gastrointestinal distress. This can include painful stomach and abdominal cramping, vomiting, and severe diarrhea. Many individuals experience nausea and dizziness to go along with these other symptoms.
Tramadol withdrawal also results in changes in an individual's mood and personality. He or she can feel a sensation of unexplained anxiety or severe depression. The feelings of anxiety typically come and go over the course of the withdrawal, and on occasion have been reported to be consistently severe. Rarely, this can escalate into the development of a series of panic attacks. Another rare but possible symptom of tramadol withdrawal includes experiencing hallucinations, either of the visual or audio type.
As tramadol is removed from the body, the individual will often go through a series of cold sweats, uncontrollable trembling, physical and emotional distress and body aches similar to those that accompany the flu. He or she may have difficulty falling or staying asleep, be unable to get comfortable, and suffer from a reaction that results in goosebumps and the hair on the body standing on end. Some individuals have also gone through periods of stiffening limbs. Often, these tramadol withdrawal symptoms overlap as they come and go throughout the detox period.
The way tramadol works in the brain to form an addition is similar to the way an individual would get addicted to narcotic pain medications such as morphine. Those taking the medication can become unable to control their desire for it, and when trying to stop using it alone, they frequently relapse in order to alleviate severe withdrawal symptoms. Once the physical symptoms are overcome, patients who undergo therapy such as support groups tend to have the most success staying off the medication, as there is also an element of emotional dependence in the addiction.
Even those following a medical professional's prescription can suffer from some of these tramadol withdrawal symptoms when the prescription comes to an end. Many medical professionals will slowly reduce the dosage to minimize symptoms. Individuals may become addicted to the medication after taking a prescription meant for themselves, or by taking medication from another individual's prescription.